Illinois, 2003

Damaging Wind in Illinois, July 6, 2003

July 6, 2003 · NWS ILX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 6, 12:47 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 6, 12:47 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT SUN JUL 6 2003

LATEST SURFACE ANALYSIS SHOWED A COMPLEX MIX OF CONVECTIVE
BOUNDARIES IN THE VICINITY OF CENTRAL ILLINOIS...WITH A NEARLY
STALLED FRONTAL BOUNDARY UPSTREAM OVER THE UPPER MIDWEST AND CENTRAL
PLAINS. MAIN CONCERNS REMAIN SHOWER/THUNDERSTORM CHANCES AND
POTENTIALLY DANGEROUS HEAT/HUMIDITY THROUGH THE SHORT TERM.

12Z MODEL AGREEMENT WAS RESPECTABLE WITH REGARD TO THE FEATURES
EXPECTED TO IMPACT CENTRAL ILLINOIS...THOUGH THE EXPECTED PROBLEMS
WITH THE IMPORTANT MESOSCALE FEATURES PERSIST. GUIDANCE TEMPERATURES
CLOSE AND REASONABLE...SO WILL NOT STRAY TOO FAR.

TONIGHT...DIURNALLY INDUCED SHOWERS/STORMS SHOULD BE ONGOING ACROSS
PORTIONS OF FORECAST AREA AT FORECAST ISSUANCE TIME. VERY UNSTABLE
AIRMASS (CAPE TO 4000 J/KG AND LI AROUND -10C) AND NUMEROUS
BOUNDARIES FROM PREVIOUS CONVECTION. THE MAIN DIFFERENCE TO THE PAST
FEW NIGHTS WILL BE BETTER UPPER FORCING COURTESY OF MCV TRACKING
ACROSS WI/IL BORDER. THIS SHOULD EXIT TO THE EAST OF ILLINOIS BY
MIDNIGHT...AND THIS (COMBINED WITH THE LOSS OF DIURNAL HEATING)
SHOULD TAKE THE PRECIPITATION OUT OF OUR AREA.

MONDAY...ONE MORE ESPECIALLY HOT/HUMID DAY BEFORE THINGS COOL OFF A
BIT. WE WILL BE FLIRTING WITH HEAT ADVISORY CRITERIA...BUT WILL HOLD
OFF ON ISSUING ONE AT THIS TIME DUE TO UNCERTAINTY WITH HOW
CONVECTIVE DEBRIS/OUTFLOW WILL PAN OUT. ONE MORE WAA SURGE BEFORE
UPSTREAM COLD FRONT MAKE A MOVE TOWARD CENTRAL ILLINOIS SHOULD FOCUS
BEST SHOWER/STORM CHANCE NORTH OF REGION. WILL LEAVE OUT
PRECIPITATION AT THIS TIME...BUT IT WILL BE A VERY CLOSE CALL.

MONDAY NIGHT THROUGH WEDNESDAY...AFOREMENTIONED COLD FRONT WILL MAKE
A SLOW MOVE INTO NORTHERN ILLINOIS MONDAY NIGHT. IT IS EXPECTED TO
EXIT TO THE SOUTH OF CENTRAL ILLINOIS BY LATE WEDNESDAY. THERE WILL
BE A THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION UNTIL THE
FRONT PASSES. TEMPERATURES SHOULD BE SLIGHTLY COOLER TUESDAY AND
WEDNESDAY WITH THE APPROACH OF THE FRONT AND ASSOCIATED
CLOUDS/PRECIPITATION.

THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT IS ACCEPTABLE
FROM LATE WEEK INTO THE WEEKEND...THOUGH THE GFS IS STILL SUGGESTING
THAT A DECENT SHORT WAVE WILL ROLL OVER THE CENTRAL U.S. RIDGE ON
THURSDAY AND BRING A CHANCE FOR PRECIPITATION. PER LOCAL
COLLABORATION...WILL LEAVE OUT MENTION FOR NOW AS OTHER MODELS HAVE
STRONGER RIDGING IN PLACE. RIDGING STILL LOOKS WELL ENOUGH IN PLACE
TO KEEP DRY CONDITIONS FOR FRIDAY AND SATURDAY. SUNDAY WILL BE A
CLOSE CALL WITH THE NEXT WAVE APPROACHING FROM THE WEST...BUT WILL
HOLD OFF ON MENTIONING PRECIPITATION FOR NOW USING AN EXTRAPOLATION
OF THE LESS PROGRESSIVE MODEL CONSENSUS (VERSUS THE GFS).

.ILX...NONE.

BAK
Hazardous weather outlook, Jul 6, 10:25 AM CST, 3 hours 4 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY HIGH HUMIDITY AND TEMPERATURES IN THE 90S WILL COMBINE TO
PRODUCE A VERY UNSTABLE AIR MASS ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND EVENING.  IN ADDITION...A DISTURBANCE IN
THE UPPER LEVELS OF THE ATMOSPHERE IS EXPECTED TO MOVE ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EARLY THIS
EVENING.  THESE FACTORS WILL COMBINE TO PRODUCE A THREAT OF SEVERE
WEATHER ACROSS CENTRAL ILLINOIS...GENERALLY NORTH OF INTERSTATE
70...WITH THE BEST CHANCES NORTH OF INTERSTATE 74. THE PRIMARY
THREAT WILL BE WINDS IN EXCESS OF 60 MPH...HOWEVER HAIL LARGER THAN
DIME-SIZED AND EVEN A BRIEF TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF UPPER-LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION
THROUGH WEDNESDAY PRODUCING PERIODS OF THUNDERSTORMS.  SOME OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...WITH
THE BEST CHANCES OF ACTIVATION NORTH OF INTERSTATE 74.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

BARKER

The radar

The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
July 6, 1:29 PM CST to 1:40 PM CST
Where
McLean County, Colfax
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -88.617

Several trees, tree limbs and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330307.